Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 124, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2014, 11:24 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2014, 11:24 PM CDT (04:24 UTC)
- Expired
- Jun 18, 2014, 12:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Dakota County, NE, Dixon County, NE
The radar
The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4092 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
538 WUUS53 KFSD 180424 SVRFSD NEC043-051-180515- /O.NEW.KFSD.SV.W.0124.140618T0424Z-140618T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1124 PM CDT TUE JUN 17 2014 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA... SOUTHERN DIXON COUNTY IN NORTHEAST NEBRASKA... * UNTIL 1215 AM CDT * AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALLEN...AND MOVING EAST AT 15 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... HUBBARD...JACKSON AND WATERBURY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4248 9653 4228 9657 4233 9696 4250 9690 TIME...MOT...LOC 0424Z 276DEG 14KT 4239 9684 HAIL...1.25IN WIND...<50MPH $$ SCHUMACHER
2 follow-up statements
159 WWUS53 KFSD 180444 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 PM CDT TUE JUN 17 2014 NEC043-051-180515- /O.CON.KFSD.SV.W.0124.000000T0000Z-140618T0515Z/ DAKOTA NE-DIXON NE- 1144 PM CDT TUE JUN 17 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL DIXON AND SOUTHWESTERN DAKOTA COUNTIES UNTIL 1215 AM CDT... AT 1142 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALLEN...AND MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... HUBBARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4242 9655 4228 9657 4233 9696 4244 9685 TIME...MOT...LOC 0444Z 291DEG 12KT 4235 9682 HAIL...1.00IN WIND...<50MPH $$ SCHUMACHER
075 WWUS53 KFSD 180509 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1209 AM CDT WED JUN 18 2014 NEC043-051-180519- /O.EXP.KFSD.SV.W.0124.000000T0000Z-140618T0515Z/ DAKOTA NE-DIXON NE- 1209 AM CDT WED JUN 18 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DIXON AND SOUTHWESTERN DAKOTA COUNTIES WILL EXPIRE AT 1215 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM CDT. LAT...LON 4242 9655 4228 9657 4233 9696 4244 9685 TIME...MOT...LOC 0509Z 291DEG 12KT 4232 9671 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:27 PM CDT, 6 hours 57 minutes earlier.
Area forecast discussion, Jun 17, 4:27 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 427 PM CDT TUE JUN 17 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE JUN 17 2014 WE HAVE AN ENVIRONMENT OVER THE AREA PARTIALLY SUITABLE FOR STORM DEVELOPMENT EXCEPT FOR THE CAP...WHICH WILL BE SLOW TO BE BROKEN OUTSIDE OF THE SOUTHERN EDGE OF THE AREA...AND THAT AREA SEEMS TOO FAR SOUTH TO GET MUCH. IN FACT...WITH STORM INITIATION DELAYED... POSSIBLY UNTIL CLOSE TO 00Z/7 PM CDT...BOTH STORM COVERAGE AND THE TIME DURATION OF THE THREAT WILL BE LIMITED. MOST OF THE THREAT SHOULD BE OVER AROUND 1 AM AS DISTINCT SHORT WAVE PULLS EAST NORTHEAST OF THE AREA. THIS SHORT WAVE SEEMS TO BE THE MAIN REASON WE WILL GET ENOUGH LIFT ANYWHERE TO BREAK THE CAP. POPS WILL BE MAXIMIZED AT HIGH CHANCE EAST CENTRAL...OR IN THE EASTERN PART OF THE AREA NEAR THE MN/IA BORDER. ALL THIS SAID...THE CONDITIONAL PROBABILITY OF SEVERE STORMS IS PRETTY HIGH...AND THE RISK OF HAIL...DAMAGING WINDS...AND EVEN A TORNADO WITH STORMS THAT DO DEVELOP WILL STILL EXIST. LOCAL HEAVY RAIN IS STILL A THREAT...BUT GIVEN THE EXPECTED LIMITED COVERAGE...MODEST MOVEMENT OF CELLS...AND THE LIMITED TIME...DO NOT PLAN ON A FLASH FLOOD WATCH DESPITE THE OBVIOUS RECORD SOGGINESS. THE WARM AND HUMID INFLOW WILL CONTINUE...AND LOW TEMPERATURES SHOULD BE IN THE UPPER 60S TO LOWER 70S. WEDNESDAY SHOULD START RAIN FREE FOR THE MORNING INTO THE START OF THE AFTERNOON...WILL NOT SAY DRY SINCE IT WILL BE SO HUMID. THE APPROACHING MAJOR TROUGH AND SURFACE SYSTEM WILL BEGIN TO TRIGGER STORMS PROBABLY AROUND MID AFTERNOON...WITH STORMS SLOWLY EXPANDING IN COVERAGE AT THE END OF THE DAY. DESPITE THE LOW LEVEL MOISTURE...STRONG WARMING AND HEATING SHOULD KEEP LOW CLOUDS TO LESS THAN TODAY AND ALLOW FOR HEATING TO THE 80S WEST AND NORTH TO THE LOWER 90S SOUTHEAST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 315 PM CDT TUE JUN 17 2014 STILL QUITE A BIT OF UNCERTAINTY ON HOW THE PRECIPITATION WILL UNFOLD MOVING INTO WEDNESDAY EVENING AND NIGHT. FAIRLY STRONG WAVE ROTATES THROUGH THE AREA FROM THE MAIN UPPER LOW OVER THE NORTHERN ROCKIES. SURFACE LOW LIFTS NORTHEAST ACROSS OUR WESTERN FORECAST AREA WITH ATTENDANT COLD FRONT GRADUALLY SHIFTING EASTWARD THROUGH THE FORECAST AREA INTO THURSDAY MORNING. THE MAIN QUESTION IS WHERE THIS BOUNDARY SETS UP AND HOW FAR EAST IT ADVANCES THROUGH THURSDAY. THUNDERSTORMS BECOME LIKELY LATE WEDNESDAY EVENING INTO THE EARLY MORNING HOURS. THE AREA APPEARS TO BE WELL CAPPED EVEN WITH HOT SURFACE TEMPERATURES...BUT THINK THAT THIS SHOULD BE OVERCOME BY THE STRONG WAVE AND FRONTAL BOUNDARIES. STORMS THAT DO DEVELOP SHOULD GO SEVERE WITH VERY HIGH INSTABILITY AND STEEP LAPSE RATES...HOWEVER SHEAR INITIALLY IS MARGINAL. BETTER DIRECTIONAL SHEAR DEVELOPS LATE EVENING AND EARLY MORNING BUT THE LOW LEVEL JET NEVER REALLY REVS UP OVER OUR AREA. EXPECT VERY LARGE HAIL...STRONG WINDS AS THE MAIN THREAT WITH A SMALL THREAT FOR TORNADOES EARLY IN THE EVENING. AROUND MIDNIGHT AND INTO THE EARLY MORNING...THE THREAT WILL TRANSITION MORE TO STRONG WINDS. HEAVY RAINFALL WILL AGAIN BE A CONCERN AND WILL NEED TO BE WATCHED CLOSELY GIVEN THE RECENT FLOODING ISSUES AND PRECIPITABLE WATER VALUES UP ABOVE 1.5 ONCE AGAIN. WILL HOLD OFF ON ANY ADDITIONAL HEADLINES UNTIL THERE IS A BIT MORE CERTAINTY. FURTHER OUT CERTAINTY REMAINS QUITE LOW. A SLOW MOVING UPPER LOW GRADUALLY MEANDERS ALONG THE CANADIAN BORDER THROUGH THE REMAINDER OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP THE PATTERN FAIRLY ACTIVE WITH QUASI-ZONAL FLOW LOCKED OVER THE REGION AND SEVERAL WAVES TRACKING ACROSS THE NORTHERN PLAINS. DID NOT ALTER THE ALLBLEND POPS WHICH BRING IN LOW END CHANCES OF PRECIPITATION TO SOME PART OF THE FORECAST AREA NEARLY EVERY PERIOD. TEMPERATURES COOL A BIT BEHIND THE FRONT ON THURSDAY AND HOLD NEAR OR JUST ABOVE AVERAGE INTO THE EXTENDED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1240 PM CDT TUE JUN 17 2014 AREAS OF CEILINGS 1-3K FEET SHOULD LIFT TO 3-4K FEET OR BECOME SCATTERED CLOUDS BY 21Z. OTHERWISE GENERALLY VFR THROUGH 18/06Z BUT WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AFTER 21Z. STORMS SHOULD END BY 18/06Z. HAVE NOT MENTIONED STORMS AT THIS TIME IN TAFS DUE TO EXPECTED LOW COVERAGE AND TAF MENTIONING CRITERIA. 18/06Z-15Z VFR WITH AREAS OF CEILINGS 1-2K FEET AND VISIBILITIES 3-5SM/BR...18/15Z-18Z CONDITIONS AGAIN BECOMING VFR WITH HEATING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jun 17, 7:39 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 739 PM CDT TUE JUN 17 2014 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ055-056-061-062-065>071-190045- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-LAKE-MOODY-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-UNION- 739 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE THROUGH TODAY DUE TO ADDITIONAL HEAVY RAINFALL SINCE MONDAY AFTERNOON. IN ADDITION TO AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF INTERSTATE 90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED TORNADO. LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE...ALTHOUGH ANY STORM WILL BE FAST MOVING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY BETWEEN 7 PM AND MIDNIGHT SOUTH OF INTERSTATE 90. MNZ071-072-SDZ038>040-050-052>054-057>060-063-064-190045- LINCOLN-LYON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS- 739 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF INTERSTATE 90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED TORNADO. LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE BETWEEN 8 PM AND MIDNIGHT SOUTH OF INTERSTATE 90.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:38 PM CDT | Tornado Warning | FSD | Dixon | 52 min |
| Jun 17, 9:24 PM CDT | Tornado Warning | FSD | Dixon | 51 min |
| Jun 17, 10:09 PM CDT | Tornado Warning | FSD | Dixon | 36 min |
| Jun 17, 10:47 PM CDT | Tornado Warning | FSD | Dixon | 43 min |
| Jun 17, 11:29 PM CDT | Flash Flood Warning | FSD | Dakota, Dixon | 9 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.